Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS St. Louis, MO

April 26, 2017Clinton County, Marion County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 26, 2017, 2:32 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2017, 2:32 PM CDT (19:32 UTC)
Expired
Apr 26, 2017, 3:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, IL, Marion County, IL, Washington County, IL

The radar

The Evansville,IN radar (KVWX), 124 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 12:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS53 KLSX 261932
SVRLSX
ILC027-121-189-262015-
/O.NEW.KLSX.SV.W.0066.170426T1932Z-170426T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
232 PM CDT WED APR 26 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clinton County in south central Illinois...
  Washington County in south central Illinois...
  Marion County in south central Illinois...

* Until 315 PM CDT.

* At 232 PM CDT, a severe thunderstorm was located near Nashville,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Centralia, Salem, Nashville, Okawville, Sandoval, Wamac, Central
  City, Odin, Irvington, Ashley, Omega, Stephen Forbes Station,
  Shattuc, Helm, Posen, Tonti, Beaucoup, Hoyleton, Hoffman and Iuka.

This includes the following highways...
 Interstate 57 in Illinois between exits 109 and 116.
 Interstate 64 in Illinois between exits 41 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8914 3822 8915 3821 8917 3822 8943
      3846 8962 3882 8870 3848 8870
TIME...MOT...LOC 1932Z 236DEG 44KT 3836 8932 

HAIL...<.75IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
660 
WWUS53 KLSX 261952
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
252 PM CDT WED APR 26 2017

ILC027-121-189-262015-
/O.CON.KLSX.SV.W.0066.000000T0000Z-170426T2015Z/
Clinton IL-Washington IL-Marion IL-
252 PM CDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN CLINTON...EASTERN WASHINGTON AND MARION COUNTIES...

At 252 PM CDT, a severe thunderstorm was located over Irvington,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Centralia, Salem, Nashville, Sandoval, Wamac, Central City, Odin,
Irvington, Ashley, Omega, Stephen Forbes Station, Helm, Posen, Tonti,
Beaucoup, Hoyleton, Hoffman, Iuka, Junction City and Covington.

This includes the following highways...
 Interstate 57 in Illinois between exits 109 and 116.
 Interstate 64 in Illinois between exits 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8914 3822 8915 3821 8917 3822 8943
      3847 8948 3882 8870 3848 8870
TIME...MOT...LOC 1952Z 243DEG 30KT 3842 8918 

HAIL...<.75IN
WIND...60MPH
 
$$

Carney
461 
WWUS53 KLSX 262012
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
312 PM CDT WED APR 26 2017

ILC027-121-189-262022-
/O.EXP.KLSX.SV.W.0066.000000T0000Z-170426T2015Z/
Clinton IL-Washington IL-Marion IL-
312 PM CDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...EASTERN
WASHINGTON AND MARION COUNTIES WILL EXPIRE AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Illinois.

LAT...LON 3847 8914 3822 8915 3821 8917 3822 8943
      3847 8948 3882 8870 3848 8870
TIME...MOT...LOC 2012Z 247DEG 36KT 3856 8896 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:29 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 26, 2:29 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
229 PM CDT Wed Apr 26 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 126 PM CDT Wed Apr 26 2017

Deep upper trof will swing thru the region this evening with the
cdfnt pushing sewd thru the area. Ongoing TSRA are expected to
continue along the sern CWA border for the next few hours with
mainly a wind threat.

Expect precip event to transition to a stratiform RA with sct to
isod TS spreading over much of the CWA. Some areas of heavy
rainfall will be possible this evening as the sfc low approaches
the area. Have held off any flood headlines for now, but will need
to monitor how the event unfolds.

Thurs is expected to remain dry with a weak sfc ridge building
into the region ahead of the next approaching system. Have trended
temps twd the warmer guidance with clouds expected to clear out
during the morning hours. Have not gone above the warmer guidance
due to at least some clouds expected to spill back into the region
during the afternoon.

Tilly

.LONG TERM...  (Thursday through Tuesday)
Issued at 422 AM CDT Wed Apr 26 2017

Thu - Fri

Storm system that is expected to bring SVR WX and decent rains will
be pulling away from the region Thu mrng. Neg tilted short wave will
be mvng thru the cntrl/ern portion of the FA at the beginning of the
prd with some post frontal SHRAs possible across the far ern portion
of the CWA early in the prd. A short wave ridge will build into the
region for later Thu/Thu night which should provide a brief break in
the active pattern. This break will be brief though as the weak high
at the SFC and aloft quickly slide E late Thu night. This will allow
for warm advection to commence again as a ripple in the wrn trof
lifts NE in the broad SW upper flow which will induce a weak SFC low
with precip breaking out late Thu night into Fri. The low is fcst to
move into sthrn Ontario by Fri evng and leave a weak bndry draped
thru the OH R. Valley into the middle MS R. Valley and on to the
sthrn Plains. It is along this bndry that the next round of rain
will focus.

Temps on Thu will be seasonally cool averaging about 5-10 degrees
below normal. There will be a decent temp gradient across the area
on Fri with warm front bisecting the region. Temps should range from
lower 60s in NE MO to the mid 70s across SE MO and sthrn IL.

Fri night - Sun night

The next short wave approaches the region Fri night with a SFC low
dvlpng across TX. Widespread precip is expected to break out along
and S of the residual bndry from the Fri system. The entire system
strengthens thru the day Sat. The upper level system is fcst to move
from the 4-Corners area to the sthrn High Plains while the SFC low
lifts NE to ern OK. Rainfall should be impressive with this system
as well aided by PWATS in excess of 1.5 inches. Widespread totals
of 2-5 inches are expected from NE MO to SE MO with higher totals
possible across the ern Ozarks from Fri night thru Sun night
from. This is on top of the 1-2 inches expected between now and
then.

There will also be plenty of dynamics assocd with this system along
with impressive frontogenesis and moisture convergence along a
tightening baroclinic zone with an impressive 20+ degree temp spread
across the CWA from NW to SE on Sat. The entire system lifts NE Sat
night and Sun with the SFC low tracking thru the CWA reaching ern
IA/NW IL by Sun evng. The warm front is expected to clear the NE FA
by early aftn Sun. Meanwhile the cold front is fcst to push E thru
the aftn with the dry slot overspreading the entire CWA by evng.
Although SPC removed our area from the outlooks for the wknd...I
still think there is the potential for strong to SVR TSTMs in the
warm sector along the northward advancing warm front Sat/Sat
night/Sun and the cold front Sun. Temps in the 70s and Dps in the
upper 50s/lower 60s will combine with lapse rates near 7.5 C/km thru
the wknd to produce SBCAPE/MUCAPE of 1000-1500 J/kg. There certainly
won't be a lack of shear either. SE MO and sthrn IL have the best
chance of seeing the strongest storms thru the wknd. I would think
the threat along the warm front would be elevated supercells Fri
night and again Sat night with hail being the primary threat. SFC
based convection should dvlp Sat aftn/evng along the warm front. SFC
based convection should also dvlp along the cold front Sun aftn. One
mitigating factor will be ongoing convection along the warm front
thru the wknd. Nevertheless...the potential does exist. **Since
writing the AFD earlier in the shift...SPC has since put the sthrn
CWA in a Day 3 (Fri...for potential of elevated convection Fri
night) enhanced risk.**  The low will continue to lift N into sthrn
WI thru the night Sun with wrap around/def zone precip approaching
NE MO by late in the night. Winds in going fcst likely not high
enough thru the wknd.

Significant temp gradient will continue on Sun as warm front doesn't
clear NE CWA until the aftn and CAA already underway across NW FA
behind SFC low.

Mon - Tue

The upper level low is fcst to drift into ern Canada by the middle
of the week. Light rain may brush far nthrn zones Mon as the low
lifts out of the the region. Another brief respite for later Mon/Mon
night into Tue as weak SFC ridge assoc with ridging aloft traverse
the region. The next upper trof approaches for mid week with WAA
precip dvlpng as early as Tue evng. Winds on Mon likely not high
enough either.

Mon will be a windy raw day with a stiff W/NW breeze and temps well
below normal with highs in the mid 50s N to mid 60s S.

2%

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 712 AM CDT Wed Apr 26 2017

IFR/MVFR ceilings are expected over central and northeast Missouri
as well as west central Illinois including KUIN and KCOU through
tonight. These low ceilings will spread into the St. Louis area
terminals by this afternoon. Showers and scattered thunderstorms
will move across the area during the late morning and afternoon
hours as a cold front moves across the area. The rain will end by
this evening as the front exits the area.

SPECIFICS FOR KSTL: Current VFR conditions will turn MVFR by this
afternoon as showers and thunderstorms move into the terminal. The
showers and thunderstorms will persist through late this afternoon
before ending by this evening.

Britt

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     69  48  64  54 / 100  90  10  40
Quincy          58  42  60  49 /  70  90  10  40
Columbia        55  42  62  51 /  90  80   5  60
Jefferson City  57  42  64  51 / 100  80   5  60
Salem           79  50  63  51 / 100 100  10  20
Farmington      69  47  66  52 / 100  90  10  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 26, 12:44 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1244 PM CDT Wed Apr 26 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1244 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are expected through this afternoon
and into the evening across southeastern Missouri and
southwestern Illinois. Large hail and damaging winds will be the
primary threats. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms will be possible along and south of Interstate
44 in Missouri and Interstate 70 in Illinois from Friday night
through Sunday. Large hail and damaging winds will be the primary
threats but a few tornadoes will also be possible. Heavy rainfall
is also likely through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Local storm report, Apr 26, 12:11 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             ELLINGTON               37.24N 90.97W
04/26/2017  E0.25 INCH       REYNOLDS           MO   TRAINED SPOTTER

            STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
            DAMAGE TO REPORT.

&&
Local storm report, Apr 26, 12:48 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             ANNAPOLIS               37.36N 90.70W
04/26/2017  E1.00 INCH       IRON               MO   PUBLIC

            HAIL APPROACHING QUARTER SIZE AT THE ONSET
            OF EVENT QUICKLY DIMINISHED IN SIZE
            THEREAFTER.

&&
Local storm report, Apr 26, 1:14 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     FREDERICKTOWN           37.56N 90.30W
04/26/2017                   MADISON            MO   BROADCAST MEDIA

            FLAGPOLE SNAPPED.

&&

PW
Local storm report, Apr 26, 1:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     CHESTER                 37.92N 89.83W
04/26/2017  M70 MPH          RANDOLPH           IL   BROADCAST MEDIA

&&

PW
Local storm report, Apr 26, 1:54 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
154 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     CHESTER                 37.92N 89.83W
04/26/2017                   RANDOLPH           IL   BROADCAST MEDIA

            SEVERAL TREE LIMBS DOWN. 3" DIAMETER.

&&

PW
Local storm report, Apr 26, 2:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     CHESTER                 37.92N 89.83W
04/26/2017                   RANDOLPH           IL   PUBLIC

            TREE ON HOUSE.

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:49 PM CDTRiver Flood WarningLSXPike46 days
Apr 26, 1:14 PM CDTSevere Thunderstorm WarningLSXRandolph46 min
Apr 26, 1:54 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington51 min
Apr 26, 3:15 PM CDTSpecial Weather StatementLSXMarion45 min
Apr 26, 3:24 PM CDTSevere Thunderstorm WarningLSXMarion25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.